Texas, 2013

Hail in Texas, May 8, 2013

May 8, 2013 · NWS SJT · 9 events in 2 counties and zones

An isolated supercell thunderstorm developed along the dryline and moved east and southeast into Fisher and Jones Counties. This storm produced large hail stones just north of Rotan and on the north side of Anson where the hail damaged roofs and vehicles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An isolated supercell thunderstorm developed along the dryline and moved east and southeast into Fisher and Jones Counties. This storm produced large hail stones just north of Rotan and on the north side of Anson where the hail damaged roofs and vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 8, 2:29 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, May 8, 2:29 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
329 PM CDT WED MAY 8 2013

.SHORT TERM...
DRYLINE CONTINUES TO PUSH EAST ACROSS THE PERMIAN BASIN AND SOUTH
PLAINS THIS AFTERNOON...STARTING TO PUSH TOWARDS WEST CENTRAL
TEXAS. LOW CLOUDS AHEAD OF THE DRYLINE HAVE BEEN SLOW TO
CLEAR...BUT VISIBLE SATELLITE HAS SHOWN CLEARING SKIES ACROSS THE
WESTERN BIG COUNTRY AND WESTERN CONCHO VALLEY. WITH THIS IN
PLACE...TEMPERATURES WILL CONTINUE TO CLIMB...AND INSTABILITY WILL
INCREASE. SUSPECT THAT BY LATE AFTERNOON...AFTER 21Z...CAPE VALUES
WILL HAVE INCREASED TO IN EXCESS OF 2500 J/KG. CAP HAS BEEN EASILY
STRONG ENOUGH TO PREVENT STORMS SO FAR TODAY...BUT WEAKENS RAPIDLY
AS TEMPERATURES CLIMB INTO THE MID TO UPPER 80S. THUS..MAY SEE A
BRIEF WINDOW OF A FEW HOURS WHERE CONVECTION CAN DEVELOP ACROSS
WEST CENTRAL TEXAS...ESPECIALLY THE NORTHERN BIG COUNTRY. GIVEN
THE INSTABILITY...STORMS WOULD LIKELY STRENGTHEN FAIRLY RAPIDLY.
WILL CONTINUE THE SLIGHT CHANCE TO CHANCE POPS ACROSS THE NORTHERN
TWO THIRDS OF THE AREA.

MILD AGAIN TONIGHT...AS LOW LEVEL JET INCREASES TO NEAR 50 KNOTS...
AND MIXING MAKES IT HARD FOR TEMPERATURES TO DROP.

MODELS CONTINUE TO SHOW A WEAK SHORTWAVE RACING ACROSS MEXICO AND
INTO THE NORTHWEST HILL COUNTRY TOMORROW MORNING...BREAKING OUT
CONVECTION AS EARLY AS NOON. SOME UNCERTAINTY ON WHETHER THIS WILL
REALLY HAPPEN...BUT CERTAINLY HAVE SEEN ENOUGH TO KEEP THE CHANCE
POPS ACROSS THE SOUTHEAST PORTIONS OF THE AREA FOR TOMORROW.
OTHERWISE...ASSUMING THAT CONVECTION TO THE SOUTHEAST HAS NOT
COMPLETELY DISRUPTED THE LOW LEVEL PATTERN...THE DRYLINE WILL
AGAIN DEVELOP TO THE WEST AND MOVE INTO THE WESTERN PORTIONS OF
WEST CENTRAL TEXAS BY AFTERNOON. AGAIN...ISOLATED STORMS POSSIBLE.
HOWEVER...MOST OF THIS ACTIVITY WILL WAIT FOR THE EVENING HOURS...
AS THE CAP WEAKENS SOME MORE...AND AS CONVERGENCE STRENGTHENS
ALONG BOTH THE DRYLINE AND AN APPROACHING COLD FRONT.

07

.LONG TERM...
PRECIPITATION CHANCES WILL HANG AROUND THROUGH SATURDAY...TAKING A
BREAK SATURDAY NIGHT UNTIL THE MIDDLE NEXT WEEK. A LATE WEEK COLD
FRONT WILL RESULT IN COOLER TEMPERATURES WITH THE GENERAL TREND
SHOWING READINGS NEAR OR BELOW CLIMO THROUGH EARLY NEXT WEEK.

AS THE LONG TERM PORTION OF THE FORECAST BEGINS /THURSDAY NIGHT/...
WE WILL BE UNDER THE INFLUENCE OF A SPLIT FLOW SYNOPTIC REGIME
WITH A CLOSED MID/UPPER LEVEL CYCLONE LOCATED OVER AZ POSITIONED
BENEATH AN UPPER LEVEL RIDGE OVER THE PACNW. SHORTWAVE RIDGING
WILL PREVAIL OVER MUCH OF THE EAST WITH A COMPACT SHORTWAVE TROUGH
EXITING THE NORTHEAST CONUS. A COLD FRONT WILL BE MAKING ITS WAY
SOUTH ACROSS WEST CENTRAL TX THURSDAY NIGHT AS A LEAD SHORTWAVE
EJECTS INTO THE PLAINS. WINDS WILL BECOME NORTHEASTERLY AT 8-12
MPH AS COOLER AIR ADVECTS INTO THE REGION. I EXPECT WE WILL SEE
THE REMNANTS OF SCATTERED DIURNAL CONVECTION THURSDAY EVENING WITH
A LULL DURING MOST OF THE OVERNIGHT HOURS...BUT CONVECTION IS
FORECAST TO REDEVELOP AS 12Z APPROACHES IN THE LEFT EXIT REGION OF
A JET STREAK. I EXPECT THIS WILL BE OUR BEST CHANCE FOR
PRECIPITATION...ESPECIALLY FOR AREAS SOUTH OF INTERSTATE 20. PWAT
VALUES ARE PROGGED TO INCREASE TO 1.0 TO 1.2 INCHES ACROSS THE CWA
WHICH IS RIGHT AROUND CLIMO FOR THIS TIME OF YEAR.

THE ABUNDANT CLOUD COVER...IN CONJUNCTION WITH PRECIPITATION...
WILL LIKELY KEEP TEMPS IN THE MID 70S. RAIN CHANCES CONTINUE
FRIDAY NIGHT BUT COVERAGE/INTENSITY ARE EXPECTED TO WANE. I HELD
ON TO SOME SLIGHT CHANCE POPS ALONG AND SOUTH OF INTERSTATE 20 ON
SATURDAY BUT THE UPPER LOW LOOKS TO MOVE SOUTH INTO NORTHERN
MEXICO...WITH ITS REACH UNLIKELY TO SPAN ALL THE WAY INTO WEST
CENTRAL TX. THE MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT WITH
THIS TRACK WITH CONFIDENCE INCREASING IN A DRY SOLUTION THROUGH
MOST OF THE WEEKEND. TEMPS WILL REMAIN RELATIVELY COOL ON SATURDAY
BUT SHOULD MODERATE BACK TO NEAR 80 DEGREES BY SUNDAY. MIN TEMPS
OVER THE WEEKEND WILL RUN A FEW DEGREES BELOW NORMAL WITH LOWER
50S ANTICIPATED IN MOST AREAS... ALTHOUGH A FEW READINGS IN THE
40S ARE POSSIBLE. THE WARMING TREND WILL CONTINUE ON MONDAY AS THE
SOUTHWEST UPPER LOW WEAKENS AND THE RIDGE BECOMES THE DOMINANT
PLAYER ACROSS THE WESTERN CONUS. IN FACT...THE F132 PROGS /00Z
TUE/ ARE MORE REMINISCENT OF A JUNE PATTERN WITH A 588DAM
ANTICYCLONE SITUATED OVER THE INTERMOUNTAIN WEST.

THE SOUTHWEST UPPER LOW IS FORECAST TO FINALLY LIFT NORTHEAST
ACROSS WEST CENTRAL TX BY TUESDAY OR WEDNESDAY OF NEXT WEEK. I
INCLUDED A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE
FAR WEST ON TUESDAY BUT LEFT THE AREA DRY FOR WEDNESDAY...AWAITING
FURTHER CONVINCING FROM THE GUIDANCE. WITH HIGHER MID LEVEL
HEIGHTS AND LIKELY ONLY SCATTERED /AT BEST/ DIURNAL CONVECTION...I
WARMED TEMPS INTO THE MID 80S TO NEAR 90 DEGREES BY
TUESDAY/WEDNESDAY.

JOHNSON

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 65  87  61  76  55 /  30  30  40  40  30
SAN ANGELO 	 65  87  63  76  56 /  20  20  20  50  40
JUNCTION 	 67  82  66  77  59 /  20  30  20  50  40

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

07/25
Hazardous weather outlook, May 8, 1:58 PM CST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
258 PM CDT WED MAY 8 2013

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-092000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
258 PM CDT WED MAY 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF
THE BIG COUNTRY AND THE CONCHO VALLEY LATE THIS AFTERNOON AND INTO
THE EARLY EVENING HOURS. IF THESE STORMS DEVELOP...THEY WILL HAVE
THE POTENTIAL OF QUICKLY STRENGTHENING TO SEVERE LEVELS...WITH
LARGE HAIL AND DAMAGING WINDS THE MAIN IMPACTS. THE MOST LIKELY
AREA TO SEE ONE OF THESE STORMS DEVELOP WILL BE ACROSS THE
NORTHERN BIG COUNTRY...NORTH OF A HASKELL TO THROCKMORTON LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

EXPECT ISOLATED TO SCATTERED THUNDERSTORMS THURSDAY AND FRIDAY. A
FEW STORMS MAY BE SEVERE...MAINLY ACROSS THE EASTERN TWO THIRDS OF
WEST CENTRAL TEXAS...GENERALLY EAST OF A SWEETWATER TO SAN ANGELO
TO SONORA LINE. THE MAIN HAZARDS WILL BE LARGE HAIL...DAMAGING
WINDS...AND DANGEROUS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON AND EVENING.

The radar

The Dyess AFB radar (KDYX), 120 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Fisher

When
May 8, 4:34 PM CST to 4:39 PM CST
Where
Fisher County, 2.07 mi N of Rotan
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
32.880, -100.470

Hail, Fisher

When
May 8, 4:46 PM CST to 4:50 PM CST
Where
Fisher County, 1.38 mi N of Rotan
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.870, -100.470

Hail, Jones

When
May 8, 5:36 PM CST to 5:40 PM CST
Where
Jones County, Hamlin
Measured
1 in hail
Reported by
COOP Observer
Coordinates
32.880, -100.130

A National Weather Service Cooperative Observer reported disc shaped hail that was about an inch in diameter.

Hail, Jones

When
May 8, 5:39 PM CST to 5:43 PM CST
Where
Jones County, Hamlin
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.880, -100.130

Hail, Jones

When
May 8, 5:39 PM CST to 5:43 PM CST
Where
Jones County, Hamlin
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.880, -100.130

Hail, Jones

When
May 8, 5:42 PM CST to 5:46 PM CST
Where
Jones County, Hamlin
Measured
1 in hail
Reported by
COOP Observer
Coordinates
32.880, -100.130

A National Weather Service Cooperative Observer reported 1 inch hail covering the ground in Hamlin.

Hail, Jones

When
May 8, 6:17 PM CST to 6:21 PM CST
Where
Jones County, 4.16 mi NW of Anson
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
32.800, -99.920

Hail, Jones

When
May 8, 6:22 PM CST to 6:26 PM CST
Where
Jones County, 4.16 mi NW of Anson
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
32.800, -99.920

Hail, Jones

When
May 8, 6:26 PM CST to 6:36 PM CST
Where
Jones County, 1.35 mi WNW of Anson
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
32.760, -99.900

Law enforcement reported golf ball size hail covered the ground mainly on the north side of Anson. The hail fell from 7:26 to 7:36 PM CDT. KTAB and KRBC TV stations captured video of the hail while KTXS TV posted pictures of the hail on their Facebook Page.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452040, 452041, 452043, 452045, 452046, 452047, 452049, 452051, 452053.